Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 182, NWS Lubbock, TX

June 13, 2003Parmer County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Jun 13, 2003, 7:14 PM CDT for Parmer County, Texas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2003, 7:14 PM CDT (00:14 UTC)
Expired
Jun 13, 2003, 8:15 PM CDT
In force
61 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Parmer County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 5:40 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.2 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2003-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1597 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2003-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1597 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1565 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

911 
WUUS54 KLUB 140014
SVRLBB
TXC369-140115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
714 PM CDT FRI JUN 13 2003

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PARMER COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 815 PM CDT

* AT 714 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL THE SIZE OF QUARTERS
  OR LARGER 10 MILES NORTH OF LAZBUDDIE...OR ABOUT 12 MILES SOUTHEAST
  OF FRIONA...MOVING SOUTH AT 10 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  LAZBUDDIE...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. 
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING 
WINDS...DEADLY LIGHTNING...AND HEAVY RAIN.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

LAT...LON 3462 10252 3461 10269 3432 10269 3433 10254

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:59 PM CDT, 3 hours 15 minutes earlier.

Area forecast discussion, Jun 13, 3:59 PM CDT, 3 hours 15 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
359 PM CDT FRI JUN 13 2003

DAY ONE...
THUNDERSTORMS CONTINUE TO EXPLODE ALONG OLD OUTFLOW BOUNDARY FROM
THE NORTHERN PERMIAN BASIN INTO THE BIG COUNTRY THIS AFTERNOON...AND
HAVE EVOLVED INTO A MCS CURRENTLY CENTERED NEAR ABILENE. ALTHOUGH
MAIN SHOW WILL CONTINUE TO BE FOCUSED IN THIS VICINITY THROUGHOUT
THE AFTERNOON AND EVENING...WILL NEED TO KEEP AN EYE OUT FOR STORM
DEVELOPMENT ACROSS THE SOUTHERN CWFA. VISIBLE SATELLITE REVEALS MCS
HAS SPAWNED AN OUTFLOW BOUNDARY SEEN MOVING WEST FROM NEAR CROSBYTON
TO LAMESA. MAIN PROBLEM FOR STORM INITIATION IS THAT SFC TEMPS HAVE
REMAINED TOO COOL THRU MID AFTERNOON. ANOTHER LOCATION THAT BEARS
WATCHING WILL BE ALONG SURFACE TROUGH LOCATED FROM THE EASTERN
OKLAHOMA PANHANDLE INTO WEST CENTRAL OKLAHOMA. LATEST MESOETA STILL
HINTING AT PRECIP IN THIS AREA THIS EVENING THEN POSSIBLY SKIRTING
ACROSS THE NE CWFA. APPEARS THAT BEST SHOT OF STORMS FOR MOST OF THE
REGION MAY COME THIS EVENING AND OVERNIGHT AS CURRENT CONVECTION
OVER NEW MEXICO MOVES EAST-SOUTHEAST.

UPPER FLOW WILL BECOME NORTHWEST AND STRENGTHEN OVERNIGHT INTO
SATURDAY AS SHORTWAVE MOVES ACROSS WEST TEXAS AND H50 RIDGE
AMPLIFIES OVER THE DESERT SOUTHWEST. A MOIST EASTERLY UPSLOPE FLOW
WILL PERSIST ACROSS THE AREA KEEPING THE DRYLINE WEST OF THE AREA.
CHANCE OF STORMS AGAIN WARRANTED WITH NUMEROUS OUTFLOWS IN THE
AREA...WEAK IMPULSES IN NORTHWEST FLOW...AND AMPLE LOW LEVEL
MOISTURE. SEVERE STORMS ALSO A POSSIBILITY WITH DEEP LAYER SHEAR IN
PLACE. SEE SWODY2 FOR MORE INFO. FCSTID = 21

DAYS TWO THROUGH SEVEN...
NORTHWEST TO NORTHERLY FLOW DEVELOPING SATURDAY NIGHT INTO SUNDAY
WITH ENOUGH INSTABILITY AND SHEAR OVER THE VERY MOIST AIRMASS TO
CONTINUE A SLIGHT SEVERE THREAT SUNDAY NIGHT. APPEARS ACTIVITY MAY
HUG THE MOUNTAINS MORE SO THAN TODAY WITH WESTERN ZONES PERHAPS
HAVING A SLIGHTLY BETTER CHANCE THAN EASTERN...BUT NOT SIGNIFICANT
AT THIS POINT.

UPPER LOW THEN DROPPING INTO THE SOUTHERN PLAINS SUNDAY WITH QUITE A
BIT OF RUN TO RUN VARIATION ON LOCATION. LATEST RUNS SUGGEST IT WILL
BE FURTHER EAST OVER EASTERN OKLAHOMA AND WESTERN ARKANSAS. THIS MAY
HASTEN WARMING BY THE MIDDLE OF NEXT WEEK. IN THE MEAN TIME A COOL
AND DAMP NORTHERLY FLOW WILL PREVAIL FROM THE END OF THE WEEKEND
INTO EARLY NEXT WEEK WITH A GRADUAL TEMPERATURE CLIMB. PRECIPITATION
CHANCES GRADUALLY ENDING BY MONDAY AS FLOW SHOULD BECOME TOO
NORTHERLY TO MOVE CONVECTION OFF THE ROCKIES. RIDGE PROXIMITY BY THE
MIDDLE TO END OF NEXT WEEK SUGGESTS PROBABLY TOO MUCH WARMING IN MID
LEVELS FOR CONVECTION. SO WILL CONTINUE PREVIOUS TRENDS FOR A DRY
PERIOD.  MCQUEEN/05

FRIONA      61 82 60 84 / 40 30 40 20
TULIA       64 81 61 84 / 60 30 40 20
PLAINVIEW   65 82 62 85 / 50 30 40 20
LEVELLAND   64 85 63 85 / 40 30 30 20
LUBBOCK     65 84 63 86 / 40 30 40 20
BROWNFIELD  65 86 64 86 / 40 30 30 20
CHILDRESS   66 84 65 88 / 60 30 40 20
SPUR        67 84 66 87 / 60 30 40 20
ASPERMONT   67 84 66 88 / 60 30 40 20

.LBB...NONE.
Hazardous weather outlook, Jun 13, 11:36 AM CDT, 7 hours 38 minutes before
TXZ021>044-140000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1136 AM CDT FRI JUN 13 2003

THIS IS A HAZARDOUS WEATHER OUTLOOK FOR THE EXTREME SOUTHERN
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
THE EXTREME SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS
THIS AFTERNOON AND TONIGHT. THIS AREA IS GENERALLY EAST OF A DIMMITT
TO MORTON TO BROWNFIELD LINE.

THE REMAINDER OF THE AREA HAS A SLIGHT RISK OF SEVERE THUNDERSTORMS.

THE AIRMASS ACROSS THE AREA IS EXPECTED TO BECOME EXTREMELY UNSTABLE
AS TEMPERATURES WARM INTO THE MIDDLE TO UPPER 80S AND AS LOW LEVEL
MOISTURE HOLDS IN ACROSS THE AREA. IN ADDITION...A COUPLE OF
SIGNIFICANT OUTFLOW BOUNDARIES IN AND SOUTH OF THE AREA ARE EXPECTED
TO FOCUS THUNDERSTORM INITIATION BY THE MID-AFTERNOON HOURS. LARGE
HAIL AND DAMAGING WINDS WILL BE POSSIBLE WITH THE STORMS THAT
DEVELOP. THE WIND STRUCTURE IN THE LOWEST LEVELS OF THE ATMOSPHERE
MAY ALSO BE CONDUCIVE TO THE DEVELOPMENT OF AN ISOLATED TORNADO.

THE STORMS THAT DEVELOP THIS AFTERNOON AND TONIGHT ARE EXPECTED TO
BE SLOW MOVING. THIS COMBINED WITH ABUNDANT MOISTURE IN THE
ATMOSPHERE MAY RESULT IN AREAS OF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...

THE UNSTABLE AIRMASS...NUMEROUS OUTFLOW BOUNDARIES AND A COLD FRONT
IN THE AREA WILL CONTINUE THE THREAT OF SEVERE THUNDERSTORMS INTO
SATURDAY AND SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, Jun 13, 6:10 PM CDT, 1 hour 4 minutes before
TXZ021>023-027>030-033>036-039>042-140400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
610 PM CDT FRI JUN 13 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 537 UNTIL 11 PM CDT FOR THE FOLLOWING COUNTIES OF THE WESTERN
AND CENTRAL SOUTH PLAINS:

IN TEXAS THIS WATCH INCLUDES 15 COUNTIES...
IN NORTHWEST TEXAS:

BAILEY         COCHRAN          CROSBY
FLOYD          GARZA            HALE
HOCKLEY        LUBBOCK          LAMB
LYNN           TERRY            YOAKUM

IN THE PANHANDLE OF TEXAS:

CASTRO          PARMER          SWISHER

THIS INCLUDES THE CITIES OF BROWNFIELD...CROSBYTON...DENVER CITY...
DIMMITT...FLOYDADA...FRIONA...LEVELLAND...LITTLEFIELD...LUBBOCK...
MORTON...MULESHOE...PLAINVIEW...POST...TAHOKA...AND TULIA.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 7:10 PM CDTSevere Thunderstorm WarningLUBCastro65 min
Jun 13, 7:30 PM CDTSevere Thunderstorm WarningLUBCochran, Hockley30 min
Jun 13, 7:59 PM CDTSevere Thunderstorm WarningLUBTerry61 min
Jun 13, 8:02 PM CDTSevere Thunderstorm WarningLUBCochran58 min
Jun 13, 8:04 PM CDTSevere Thunderstorm WarningLUBBailey56 min
Jun 13, 8:15 PM CDTSevere Thunderstorm WarningLUBParmer60 min
Jun 13, 8:20 PM CDTSevere Thunderstorm WarningLUBYoakum55 min
Jun 13, 9:00 PM CDTSevere Thunderstorm WarningLUBLamb45 min
Jun 13, 9:02 PM CDTSevere Thunderstorm WarningLUBHockley43 min
Jun 13, 9:07 PM CDTSevere Thunderstorm WarningLUBHale53 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.